Georgia, 2003

Damaging Wind in Georgia, April 18, 2003

April 18, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 18, 1:23 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 1:23 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT FRI APR 18 2003

PUBLIC...VERY INTERESTING VISUAL SATELLITE LOOP THIS AFTERNOON.
BACKDOOR FRONT WRAPS AROUND OUR FORECAST AREA JUST TO THE NORTH AND
WEST. MAIN SURGE WITH THE FRONT TODAY HAS BEEN TOWARD THE SOUTHWEST
ACROSS UPSTATE SOUTH CAROLINA AND ADJACENT NORTHEAST GEORGIA. SO FAR
ONLY WIDELY SCATTERED CONVECTION HAS DEVELOPED IN THE FORECAST AREA.
EXPECT ACTIVITY TO DIE OUT THIS EVENING WITH LOSS OF DAYTIME
HEATING. WILL CARRY SLIGHT CHANCE EVENING POPS ALL AREAS. WITH FRONT
CLOSE BY...WILL HAVE TO KEEP AN EYE ON IT TONIGHT IN CASE IT SURGES
SOUTH INTO PART OF OUR AREA WITH NIGHTTIME COOLING. IN ANY
EVENT...FRONT WILL WASH OUT THIS WEEKEND WITH NARROW SURFACE HIGH
ALONG THE EAST COAST AND UPPER RIDGE AXIS MOVING OVERHEAD. PLAN ON
KEEPING THE WEEKEND DRY. SURFACE RIDGE WILL EVENTUALLY GET SQUEEZED
OUT SUNDAY INTO MONDAY IN BETWEEN FRONT COMING IN FROM THE WEST AND
LARGE SURFACE/UPPER LOW SPINNING OFF THE EAST COAST. WILL BRING
CHANCE POPS BACK IN FOR MONDAY WITH COLD FRONT SWEEPING THROUGH.
COOLER AND DRIER FOR THE MIDDLE PART OF NEXT WEEK WITH WEST TO
NORTHWEST FLOW SURFACE AND ALOFT. SOUTHERN STREAM SYSTEM HEADED THIS
WAY FOR LATE IN THE WEEK. JUST CHANCE POPS FOR NOW.

MARINE...WILL SHIFT WINDS TO NE OVER THE WATERS TONIGHT INTO EARLY
SAT AS BACK DOOR FRONT MOVES S...RIDGE DROPS DOWN THE COAST AND LOW
PRES DEVELOPS NEAR BERMUDA. MAINLY DIURNAL SHIFTS TO THE WINDS THEN
FOR THE NEXT FEW DAYS. ON MON...WINDS SHOULD BECOME SRLY IN RESPONSE
TO APPROACHING FRONTL BNDRY. GFS THEN CANNOT MAKE UP ITS MIND WHEN
COLD FRONT SHOULD MOVE OFF THE COAST. WILL GO ALONG WITH NCEP MED
RANGE GUID AND SHIFT WINDS TO WRLY BEHIND FRONT TUE NIGHT INTO WED
WHICH IS A LITTLE SLOWER THAN CURRENT FCST. BIG QUES REMAINS ABOUT
WHEN SEAS WILL GET TO SMALL CRAFT ADVISORY CRITERIA THE NEXT COUPLE
OF DAYS AS E TO NE FLOW CONTINUES OVER THE WATERS. NO STRONG REASON
TO GO AGAINST WAVEWATCH OTHER THAN THE FACT THAT IT IS SLIGHTLY LOW
WITH BUOY 41004 AT THE CURRENT TIME...SO WILL BRING SEAS UP TO SMALL
CRAFT ADVISORY LEVELS SAT EVENING.

WILL GO WITH SHALLOW COASTAL FLOODING HEADLINE AGAIN THIS EVENING AS
FCST TIDE LEVELS ARE ONLY A COUPLE OF TENTHS OF A FOOT BELOW
CRITICAL LEVELS. DEPARTURES ARE EXPECTED TO BE AROUND 5 OR 6 TENTHS
ABOVE FCST VALUES.

.CHS...
GA...SHALLOW COASTAL FLOODING THIS EVENING AROUND TIME OF HIGH TIDE
     GAZ117-119-139-141-AMZ354.
SC...SHALLOW COASTAL FLOODING THIS EVENING AROUND TIME OF HIGH TIDE
     SCZ047>050-AMZ330-350-352.

HSA/SF
Hazardous weather outlook, Apr 18, 2:54 AM EST, 14 hours 56 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>050-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN AND THE OGEECHEE RIVER AT MIDVILLE...EDEN
SCARBORO AND DOVER. A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE
OHOOPEE RIVER AT REIDSVILLE...THE SAVANNAH RIVER AT BURTONS FERRY
AND CLYO AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS
ALL OF THE ABOVE MENTIONED RIVERS THROUGH MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

SCW

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
April 18, 5:50 PM EST
Where
Screven County, 7 mi SW of Sylvania
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.670, -81.717

Thunderstorm winds knocked down numerous large limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361710.